Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 10, 2023, 1:12 PM CST for 23 counties in Texas; 5 counties in New Mexico. It took effect at Jan 11, 2023, 10:00 AM CST. It was in force for 10 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 10, 2023, 1:12 PM CST (19:12 UTC)
- In effect from
- Jan 11, 2023, 10:00 AM CST
- Expired
- Jan 11, 2023, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
All 28 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 10:38 AM CST | NON-TSTM WND GST 59 | 3 Nnw Pine Springs, TX | MESONET STATION GDBT2 THE BOWL. |
| Jan 11, 11:36 AM CST | NON-TSTM WND GST 59 | 1 Ne Dunken, NM | MESONET STATION DUNN5 DUNKEN 2 NE (DUNKEN). |
| Jan 11, 12:36 PM CST | NON-TSTM WND GST 59 | 1 Ne Dunken, NM | MESONET STATION DUNN5 DUNKEN 2 NE (DUNKEN). |
| Jan 11, 12:58 PM CST | NON-TSTM WND GST 63 | 7 Wsw Mcdonald Observat, TX | MESONET STATION WDPT2 WOLF DEN DMP. |
| Jan 11, 1:17 PM CST | NON-TSTM WND GST 51 | 3 Nw Wink, TX | ASOS STATION KINK WINK. |
| Jan 11, 1:24 PM CST | NON-TSTM WND GST 56 | 2 Nne Seminole, TX | MESONET STATION 25 SEMINOLE 2N. |
| Jan 11, 1:46 PM CST | NON-TSTM WND GST 51 | 2 Sw Tatum, NM | MESONET STATION CW0386 TATUM. |
| Jan 11, 1:55 PM CST | NON-TSTM WND GST 50 | 2 Sse Lamesa, TX | MESONET STATION 18 LAMESA 2SE. |
| Jan 11, 2:13 PM CST | NON-TSTM WND GST 61 | 3 Ene Queen, NM | MESONET STATION QENN5 QUEEN. |
| Jan 11, 2:15 PM CST | NON-TSTM WND GST 51 | 3 Ene Lamesa, TX | AWOS STATION KLUV LAMESA. |
| Jan 11, 2:15 PM CST | NON-TSTM WND GST 53 | 3 Wnw Fluvanna, TX | MESONET STATION 31 FLUVANNA 3W. |
| Jan 11, 2:45 PM CST | NON-TSTM WND GST 50 | 12 Ese Halfway, NM | MESONET STATION FW9687 EUNICE. |
| Jan 11, 2:56 PM CST | NON-TSTM WND GST 56 | 5 Wsw Otis, NM | ASOS STATION KCNM CARLSBAD. |
| Jan 11, 3:21 PM CST | NON-TSTM WND GST 73 | Pine Springs, TX | MESONET STATION 60 PINE SPRINGS GMNP. |
| Jan 11, 5:20 PM CST | NON-TSTM WND DMG | 1 N Cloudcroft, NM | THE TOP 30 FEET OF AN 80 FEET COMMUNICATIONS TOWER COLLAPSED JUST NORTH OF CLOUDCROFT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3135 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802 WWUS84 KMAF 101912 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 112 PM CST Tue Jan 10 2023 ...RED FLAG WARNING IS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY FOR RELATIVE HUMIDITY LESS THAN 15%, 20FT WINDS OF 20 MPH OR MORE, AND CRITICAL FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>279-111100- /O.UPG.KMAF.FW.A.0001.230111T1600Z-230112T0200Z/ /O.NEW.KMAF.FW.W.0001.230111T1600Z-230112T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County- 112 PM CST Tue Jan 10 2023 /1212 PM MST Tue Jan 10 2023/ ...A RED FLAG WARNING IS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY FOR FOR RELATIVE HUMIDITY LESS THAN 15%, 20FT WINDS OF 20 MPH OR MORE, AND CRITICAL FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills and Central Brewster County. * TIMING...Late Wednesday morning until Wednesday evening. * WINDS...West 20 to 30 mph with gusts up to 40 mph across the plains. West 35 to 45 mph with gusts up to 60 mph in the mountains. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
163 WWUS84 KMAF 110838 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 238 AM CST Wed Jan 11 2023 ...RED FLAG WARNING IS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY FOR RELATIVE HUMIDITY LESS THAN 15%, 20FT WINDS OF 20 MPH OR MORE, AND CRITICAL FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>279-112045- /O.CON.KMAF.FW.W.0001.230111T1600Z-230112T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County- 238 AM CST Wed Jan 11 2023 /138 AM MST Wed Jan 11 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR FOR RELATIVE HUMIDITY LESS THAN 15%, 20FT WINDS OF 20 MPH OR MORE, AND CRITICAL FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills and Central Brewster County. * TIMING...Late Wednesday morning until Wednesday evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
704 WWUS84 KMAF 111931 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 131 PM CST Wed Jan 11 2023 ...RED FLAG WARNING IS IN EFFECT UNTIL TO 8 PM CST /7 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 15%, 20FT WINDS OF 20 MPH OR MORE, AND CRITICAL FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>279-120200- /O.CON.KMAF.FW.W.0001.000000T0000Z-230112T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County- 131 PM CST Wed Jan 11 2023 /1231 PM MST Wed Jan 11 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR FOR RELATIVE HUMIDITY LESS THAN 15%, 20FT WINDS OF 20 MPH OR MORE, AND CRITICAL FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills and Central Brewster County. * TIMING...Until this evening. * WINDS...West 20 to 30 mph with gusts up to 40 mph across the plains. West 35 to 45 mph with gusts up to 60 mph in the mountains. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 10, 11:19 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 10, 11:19 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1119 AM CST Tue Jan 10 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 344 AM CST Tue Jan 10 2023
Weak upper ridge extending up from Mexico today with near zonal flow
across the southern tier of states. Next upper trough arrives on
the West Coast today and quickly progresses east crossing the Great
Basin tonight and the Rockies on Wednesday as it develops a closed
low.
SW wind early veers around to W today and downslope will aid the
warm up. Warm temperatures continue today with near record highs in
the upper 70s at MAF with some 80s across the Eastern Permian Basin,
Lower Trans Pecos, and Rio Grande. W wind will continue tonight
with lows in the 40s and 50s. Wednesday will not be as warm then a
front moves down into the NW counties late in the day as temps drop
W to E.
Upper low passing by to the north Wednesday will result in windy
conditions across SE NM and W TX. A High Wind Watch is in effect
for the Guadalupe and Davis Mountains and expect will end up with an
advisory for at least the adjacent plains.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 344 AM CST Tue Jan 10 2023
The quite robust shortwave trough and 700mb jet responsible for the
windy day on Wednesday departs to the east Wednesday night with
winds gradually winding down by Thursday morning. Westerly winds
shift to the north following the passage of a cold front, bringing
an end to the highly anomalous warmth seen earlier in the week.
Highs on Thursday will be down into the 50s and low 60s, relatively
normal for mid January. A cool night will follow as a surface high
will pass through under clear skies, with Friday morning lows
largely in the low to mid 30s. Upper level ridging builds in
Thursday into Saturday, kicking off a late-week warming trend that
will have us back in the upper 60s to low 70s by the weekend. The
next trough arrives Sunday into Monday which may bring more wind and
another front. Precipitation chances remain low and confined to the
far western zones Sunday night, serving as the only rain chances
through the long term.
-Munyan
&&
.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Tue Jan 10 2023
VFR with gusty westerly winds this afternoon which will die down
between 00-03z. Light west winds with increasing cloud cover overnight
before gusts return in the afternoon beginning around 16z at all
terminals.
&&
.FIRE WEATHER...
Issued at 801 AM CST Tue Jan 10 2023
Continued lack of rainfall through much this winter has helped to
cure fuels. This paired with the the above average and possibly
record setting temperatures early this week help to send ERCs near
the 75th percentile for much of the region by Wednesday. Critical
humidities are expected both this afternoon and Wednesday
afternoon across a large portion of the area with overnight
recoveries only reaching ~50% Tuesday night. Ahead of a stronger
system set to move through on Wednesday, increased winds may
result in patchy areas of elevated fire weather. Concerns ramp up
on Wednesday as a strong shortwave trough moves across northern
New Mexico into the Texas Panhandle. A 50kt 700mb jet will
accompany this system, causing widespread winds of 25kts at the
surface with stronger gusts anticipated. RFTI values for Wednesday
afternoon are now largely around 5-6 across the Permian Basin,
extending into portions of Southeast New Mexico along with the
Guadalupe and Davis Mountains. Due to widespread critical fire
weather conditions expected, have issued a fairly expansive Fire
Weather Watch for late Wednesday morning until Wednesday evening
for all zones except along the Rio Grande. After the passage of
the shortwave and cold front late Wednesday, temperatures cool,
winds lighten, and less dry conditions will lower fire concerns
for the remainder of the week.
-Munyan
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 76 37 59 / 0 0 0 0
Carlsbad 44 68 34 57 / 0 0 0 0
Dryden 49 81 45 62 / 0 0 0 0
Fort Stockton 50 78 39 58 / 0 0 0 0
Guadalupe Pass 44 59 34 50 / 0 0 0 0
Hobbs 44 68 32 57 / 0 0 0 0
Marfa 38 71 31 57 / 0 0 0 0
Midland Intl Airport 46 73 38 59 / 0 0 0 0
Odessa 47 74 38 59 / 0 0 0 0
Wink 42 73 34 60 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday morning through Wednesday evening
for Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Watch from late tonight through Wednesday evening for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
&&
SHORT TERM...72
LONG TERM....16
AVIATION...88Hazardous weather outlook, Jan 10, 2:28 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 228 AM CST Tue Jan 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-110830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 228 AM CST Tue Jan 10 2023 /128 AM MST Tue Jan 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High winds are possible from Wednesday morning into Wednesday night in the Guadalupe, Delaware, and Davis Mountains. A High Wind Watch is in effect. Near critical and critical fire weather conditions are possible Wednesday across all zones except along the Rio Grande. A Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:46 AM CST | Fire Weather Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more | 10 hr |
| Jan 10, 12:49 PM CST | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Presidio | 31 hr |
| Jan 10, 12:49 PM CST | Wind Advisory | MAF | Andrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 2 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.